Tornadoes · United States · Iowa · 2022
EF1 tornado, Rock Rapids Muni Arp to Doon, Iowa, May 30, 2022
From Rock Rapids Muni Arp to Doon, this EF1 tornado ran 1.9 miles across Lyon County on May 30, 2022, touching down at 2:17 AM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 30, 2022
- Touchdown
- 2:17 AM CDT (07:17 UTC)
- Lifted
- 2:19 AM CDT (07:19 UTC)
- On the ground
- 2 minutes
- Path length
- 1.9 miles (3.1 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Lyon County
- Touchdown point
- 43.448, -96.274
- Lift-off point
- 43.469, -96.251
- Record number
- 2205300117-01
The damage survey
11 damage points were recorded along this path by NWS FSD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.
- Start of possible tornado. Most corn stalks in this area were flattened, with a narrow path of corn stalks up against the fence with rotted trees uproooted/snapped downwind.
- This picture is looking north, would have been from strong southerly inflow.
- 2x4’s laying to the southeast, with majority of other damage laying to the east-northeast
- Picture is facing south, debris origin is thought to be from farmstead to the southeast.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An amplified and vigorous upper level pattern pushed several weak disturbances northeast across the region during the overnight and early morning of May 30th. With ample elevated instability on the order of 2000-2500 J/kg available and effective shear of 35 to 45 knots, storms became severe across south central South Dakota and north central Nebraska and organized into a large scale QLCS as it moved east and northeast into Minnesota and Iowa late night. Several QLCS tornadoes developed from the Sioux Falls area eastward. Widespread winds of 60 to 90 mph caused scattered tree damage, with isolated pockets of more significant structural damage. Presidential Disaster Declarations were granted to Lyon, Rock, and Nobles Counties in Minnesota for damages to public infrastructure.
A tornado spun up near the intersection of Fig Avenue and 140th Street. On a northeastward track, the tornado impacted two farmsteads around a mile apart, with significant roof damage done to outbuildings at each location, as well as destruction of a large grain bin. The tornado tracked a few hundred yards beyond the final farm before dissipating in an open field. The estimated maximum wind was 90 mph and the average path width was 75 yards.
A brief tornado developed on the south side of Doon, and traveled northeast across the southeast side of town before it dissipated at the eastern edge of town. Damage was primarily to trees, with some peripheral damage to a playset near the touchdown, and an older garage near the end of the track. The estimated maximum wind was 85 mph and the average path width was 50 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at May 30, 12:18 AM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 30, 12:18 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1218 AM CDT Mon May 30 2022 .SHORT TERM...(This Evening through Monday) Issued at 220 PM CDT Sun May 29 2022 The main concerns center around the severe weather threat over roughly the next 36 hours. The driving force behind this continued threat for severe weather is an upper level low pressure that is expected to deepen over the central and northern Rockies tonight, then drift into central SD and northeast ND through Monday night. This will aid in backing the low to mid level flow through Monday afternoon which will keep instability in place through this period. Thunderstorm development is still expected to occur later, likely 7- 9pm for the initial development. Capping is just too strong with the thick mid level deck of clouds. There will be a small window before we decouple after sunset when a few very strong updrafts could develop, likely near northeast NE into southeast SD. CAPE values around 2500 J/kg will be likely with a strong and balanced shear profile from about 900 mb to 200 mb. The lowest few hundred feet may see questionable shear but if a few supercells can develop they would likely be able to sort of create their own environment to some extent, thus leading to the potential for a couple of tornadoes. Along with this threat will come a chance for hail to around tennis ball size and wind gusts to 70 mph with a nice pool of dry air from 700 mb to 500 mb. After the initial development in the area between about 0-3z timing become very difficult with strong southwest flow aloft and frequent pieces of energy wrapping northward. It does look like after about 9z much of northwest IA, northeast NE and far southeast SD will see much more isolated activity as a stronger piece of energy wraps north. So for now leaning towards the highest severe potential from about 1z to 9z. Monday will be a very interesting and potentially dangerous severe weather day. In the morning stronger backed flow in the low levels will likely drive shower and thunderstorm development in central SD. While shear is not very impressive there will be plenty of elevated instability to support a few hailers near and west of the James River through the morning. Near and shortly after 18z the low continues to deepen and lift north which will swing the dry slot northeast and significantly increase shear. With such strong forcing we may not need to wait until late afternoon to break the cap and significant updrafts could begin to develop as early as 17-18z, depending mostly on the timing of the low lifting north. With the combination of CAPE values near 2000 J/kg and deep, strong shear updrafts should rotate pretty quickly and a few tornadoes will be possible. Not out of the question to see a stronger tornado with the higher threat of this near and east of Interstate 29. The next 36 hours will definitely be an important time to keep up to date on the weather. Outside of the severe threat far eastern SD, southwest MN and northwest IA may need a wind advisory with very strong winds in the lowest 1 to 1.5 km. Gusts may be around 45 mph at times. .LONG TERM...(Monday Night through Sunday) Issued at 220 PM CDT Sun May 29 2022 Monday night should see the severe threat diminish pretty quickly with parts of northwest IA remaining in some more unstable air potentially through mid evening. Otherwise a strong and deep westerly flow will develop and usher in some cooler conditions. Lows likely in the 50s. Tuesday will see smaller chances for showers near highway 14 mainly in the morning. Otherwise breezy conditions with gusts around 25 mph through the day. Wednesday into next weekend still showing a cooler pattern with mostly below normal temperatures and only smaller chances for showers and thunderstorms. The warmest day looks to be Friday as deeper westerly flow develops. This may be the only day above normal through this period. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1217 AM CDT Mon May 30 2022 Latest radar imagery shows showers and storms blossoming across the region ahead of an advancing upper level low. As alluded to in the previous discussion, believe the best chances for seeing impacts remain during the 7-11z timeframe, with any thunderstorm capable of causing cigs and vsbys to briefly be reduced to MVFR levels. Outside of any thunderstorm, should see VFR conditions largely prevail. Will likely see a lull in activity near daybreak through mid- morning, with yet another round of showers and storms possible late tomorrow morning through afternoon. However, confidence in exact timing and location still remain rather low, as development will largely depend on the track of the upper level low tonight. So, have opted to only include mention in PROB30 group for the time being. Aside from this, look for SE/S winds to quickly increase after daybreak, with gusts between 30 to 40 KT possible through the evening. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...SST
Hazardous weather outlook, May 29, 9:10 PM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 910 PM CDT Sun May 29 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-310215- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 910 PM CDT Sun May 29 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Another round of strong to severe thunderstorms is expected to impact the area during the overnight period. While exact location details are uncertain, it appears that storms will be capable of producing hail up to tennis ball size and wind gusts to 70 mph. In addition to this, can't rule out the possibility of seeing a few isolated tornadoes occur. .DAYS TWO THROUGH SEVEN...Monday through Saturday Yet another round of strong to severe storms remains likely for Monday afternoon and evening. Specific timing and location details are uncertain, though this activity is more likely to develop earlier in the day, with the threat diminishing by midnight Monday night. All modes of severe weather are possible, including a few tornadoes, very large hail, damaging winds, and perhaps localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Aberdeen, SD (KABR), 00:00Z
7.3 hours before the tornado, 234 km from the path. May 30, 2022.
- Mixed-layer CAPE
- 1294 J/kg
- Mixed-layer CIN
- -49 J/kg
- Surface CAPE
- 2090 J/kg
- Mixed-layer LCL
- 1392 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.6
- 0-3 km lapse rate
- 6.8 K/km
Aberdeen, SD (KABR), 12:00Z
4.7 hours after it, 234 km from the path. May 30, 2022.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -85305 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
The surface observations
Luverne (LYV), 18 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sioux Falls radar (KFSD), 40 km away, was scanning. The volume nearest the touchdown began at 07:14 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2022 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of May 30, 2022
36 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 30 | 1:20 AM CDT | EF1 | Cedar, NE | 3.0 | 100 | |||
| May 30 | 1:51 AM CDT | EF1 | Minnehaha, SD | 0.5 | 50 | |||
| May 30 | 2:05 AM CDT | EF1 | Minnehaha, SD | 0.5 | 50 | |||
| May 30 | 2:21 AM CDT | EF0 | Lyon, IA | 0.5 | 60 | |||
| May 30 | 2:33 AM CDT | EF0 | Nobles, MN | 0.9 | 50 | |||
| May 30 | 12:29 PM CDT | Unrated | Bon Homme, SD | 5.5 | 50 | |||
| May 30 | 1:55 PM CDT | Unrated | McCook, SD | 0.8 | 25 | |||
| May 30 | 2:15 PM CDT | Unrated | Brookings, SD | 1.7 | 50 | |||
| May 30 | 2:23 PM CDT | EF1 | Brookings, SD | 0.8 | 50 | |||
| May 30 | 2:30 PM CDT | EF0 | Hamlin, SD | 0.7 | 10 | |||
| May 30 | 2:41 PM CDT | EF2 | Deuel, SD | 12.4 | 150 | |||
| May 30 | 2:46 PM CDT | EF3 | Deuel, SD | 13.3 | 100 | |||
| May 30 | 2:50 PM CDT | EF1 | Deuel, SD | 0.4 | 20 | |||
| May 30 | 3:05 PM CDT | EF1 | Grant, SD | 10.7 | 40 | |||
| May 30 | 3:10 PM CDT | EF1 | Grant, SD | 4.5 | 20 | |||
| May 30 | 3:15 PM CDT | Unrated | Rock, MN | 0.7 | 20 | |||
| May 30 | 3:25 PM CDT | Unrated | Pipestone, MN | 0.4 | 20 | |||
| May 30 | 3:36 PM CDT | EF1 | Big Stone, MN | 2.4 | 30 | |||
| May 30 | 3:39 PM CDT | EF1 | Swift, MN | 1.8 | 100 | |||
| May 30 | 3:40 PM CDT | EF1 | Swift, MN | 18.3 | 350 | |||
| May 30 | 3:49 PM CDT | EF1 | Swift, MN | 7.2 | 100 | |||
| May 30 | 4:04 PM CDT | EF1 | Pope, MN | 5.4 | 100 | |||
| May 30 | 4:13 PM CDT | EF1 | Pope, MN | 3.2 | 200 | |||
| May 30 | 4:14 PM CDT | EF2 | Grant, MN | 6.8 | 350 | $2.0 million | ||
| May 30 | 4:15 PM CDT | EF2 | Grant, MN | 11.0 | 400 | $1.0 million | ||
| May 30 | 4:27 PM CDT | EF2 | Pope, MN | 19.6 | 800 | |||
| May 30 | 4:34 PM CDT | EF1 | Otter Tail, MN | 4.5 | 200 | $50,000 | ||
| May 30 | 4:58 PM CDT | EF1 | Otter Tail, MN | 5.4 | 300 | $150,000 | ||
| May 30 | 5:00 PM CDT | EF1 | Todd, MN | 15.0 | 800 | |||
| May 30 | 5:20 PM CDT | EF2 | Wadena, MN | 10.5 | 450 | $1.1 million | ||
| May 30 | 5:27 PM CDT | EF1 | Wadena, MN | 2.5 | 150 | $50,000 | ||
| May 30 | 5:37 PM CDT | EF1 | Cass, MN | 4.3 | 500 | |||
| May 30 | 6:12 PM CDT | EF1 | McLeod, MN | 18.5 | 400 | |||
| May 30 | 6:44 PM CDT | EF0 | Itasca, MN | 1.0 | 40 | |||
| May 30 | 6:46 PM CDT | EF1 | Itasca, MN | 2.5 | 150 | |||
| May 30 | 7:50 PM CDT | EF1 | Pine, MN | 3.3 | 300 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.